DEAR DR. ROACH: I am an 84-year-old man. I have been diagnosed with what my doctor says is inclusion body myositis. I have had several episodes of falling due to my leg collapsing. I have been taking 5 mg of prednisone for several years, with no improvement. I walk with a walker or cane. Do you have any suggestions? — Anon.

ANSWER: I wish I had better news for you. Inclusion body myositis is an inflammatory disease of muscles with an unknown cause. The ”inclusion bodies” are seen on the muscle biopsy specimens. Neurologists are the experts in diagnosing and managing this condition.

IBM is a rare disorder, with a few people per million diagnosed each year. It starts off very slowly, and often is misdiagnosed or attributed just to getting old (which is a perilous thing for any physician to do). The major symptom is weakness, usually of the legs. Sometimes symptoms start in the arms or with swallowing difficulties. It is more common in men, and most commonly starts at age 60 or so. The older you are at diagnosis, the faster it tends to progress. Many people with this condition have underlying autoimmune conditions, such as lupus or autoimmune thyroid disease, so a comprehensive medical evaluation is appropriate for anyone diagnosed with this condition.

Treatment is aimed at stopping or slowing the progressive weakness. Some people can improve their strength with treatment, but many more do not respond at all. Prednisone, usually at much higher doses than you are taking, is considered first-line treatment. Medicines used for autoimmune diseases, such as methotrexate and azathioprine, are used for people who do not respond to prednisone. The medicines should be continued only in those who show a clear response.

Unfortunately, most people do not respond to treatment, and will require assistance with activities of daily living within 15 years of diagnosis.

More information, including support groups, is available at www.myositis.org.

DEAR DR. ROACH: Recently I had a rotator cuff injury and consulted a physician’s assistant at the orthopedic office. I chose to go with the ”exercise and anti-inflammatory medication” option. As a retired nurse with hypertension, I check my BP weekly with a manual BP cuff. I was surprised at the end of a week of taking Aleve for pain that my BP was significantly higher. When I reported this to my GP, she recommended getting off the Aleve. My pressures are back to normal. Is this a common side effect of NSAIDs? — T.A.

ANSWER: Yes, NSAIDs are a frequent and underrecognized cause of elevated blood pressure. This is largely because they can make some people retain salt and water, which raises the blood pressure. In most people, the effect is modest, but others have a larger effect. In people with high or borderline blood pressure, this effect can be enough to get the blood pressure out of the target zone. Physicians and pharmacists should be asking about NSAID use (any NSAID can do it, as can COX-2 inhibitors, like celecoxib), and patients on long-term NSAIDs or those with elevated blood pressure should bring it up if their provider doesn’t.

READERS: The booklet on asthma and its control explains this illness in detail. Readers can obtain a copy by writing:

Dr. Roach

Book No. 602

628 Virginia Dr.

Orlando, FL 32803

Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

* * *

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.

(c) 2016 North America Syndicate Inc.

All Rights Reserved


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.